SEDATIVE, HYPNOTIC, OR ANXIOLYTIC WITHDRAWAL

In DSM-IV-TR, typical withdrawal syndrome, possibly critical, that occurs after termination of (or decrease in) extended, excessive ingestion of sedative, hypnotic, or anxiolytic drugs. Symptoms can include autonomic hyperactivity; amplified hand tremor; sleeplessness; queasiness or throwing up; transient visual, tactile, or auditory hallucinations or illusions; psychomotor restlessness; apprehension; possibly a transient deterioration (rebound) of the anxiety condition that triggered therapy or a recurrence of that ailment; and tonic-clonic seizures. Hazards of physiological dependency and deprivation exist with ongoing consumption of all benzodiazepines and similarly functioning anxiolytics. Short-acting benzodiazepines present specific deprivation hazards, and individuals consuming excessive doses of short-acting agents have to be cautiously withdrawn over a prolonged interval to prevent negative effects.

SEDATIVE, HYPNOTIC, OR ANXIOLYTIC WITHDRAWAL: "Sedative, hypnotic, or anxiolytic withdrawal can occur after excessive ingestion of these types of drugs."
Cite this page: N., Pam M.S., "SEDATIVE, HYPNOTIC, OR ANXIOLYTIC WITHDRAWAL," in PsychologyDictionary.org, April 28, 2013, https://psychologydictionary.org/sedative-hypnotic-or-anxiolytic-withdrawal/ (accessed December 8, 2019).
SHARE